Successful treatment with etanercept of a patient with psoriatic arthritis after adalimumab-related hepatotoxicity

Marco Massarotti, B. Marasini

Research output: Contribution to journalArticle

Abstract

Inhibitors of Tumor Necrosis Factor (TNF) alpha (infliximab, etanercept, adalimumab) are nowadays widely used for the treatment of rheumatoid arthritis (RA), psoriatic arthritis (PsA) and ankylosing spondylitis (AS), not responding to conventional therapies. Anti-TNF alpha drugs have demonstrated great efficacy in slowing the disease, however, to date, concern still remains regarding acute and long-term toxicity related to TNF block. Increase in liver tests may be observed during treatment with anti-TNF agents, more often related to concomitant drugs (i.e. NSAIDS, methotrexate) or to reactivation of chronic HBV or HCV infections. However, liver damage directly induced by the drug has been described in patients treated with infliximab or adalimumab. To our knowledge, no cases of liver injury closely related to etanercept have been reported so far. We report the case of a patient with PsA who presented liver dysfunction during adalimumab, subsequently successfully treated with etanercept.

Original languageEnglish
Pages (from-to)547-549
Number of pages3
JournalInternational Journal of Immunopathology and Pharmacology
Volume22
Issue number2
Publication statusPublished - Apr 2009

    Fingerprint

Keywords

  • Adalimumab
  • Etanercept
  • Liver toxicity
  • Psoriatic arthritis

ASJC Scopus subject areas

  • Immunology
  • Immunology and Allergy
  • Pharmacology

Cite this